Alert archive / Ohio / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 149, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2016, 6:23 PM EDT for Athens County, Washington County, Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 15, 2016, 7:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Athens County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:26 PM EDT | TSTM WND DMG | 1 Ssw Lysander, OH | TREE UPROOTED IN YARD AND DIME SIZED HAIL DURING THUNDERSTORM. |
| Jul 15, 6:49 PM EDT | TSTM WND GST 60 | 2 Ssw Coolville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
931
WUUS51 KRLX 152223
SVRRLX
OHC009-167-152315-
/O.NEW.KRLX.SV.W.0149.160715T2223Z-160715T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN OHIO...
SOUTHEASTERN ATHENS COUNTY IN SOUTHEASTERN OHIO...
* UNTIL 715 PM EDT
* AT 622 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATHENS...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATHENS AND COOLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3937 8174 3918 8176 3918 8186 3925 8213
3931 8212
TIME...MOT...LOC 2222Z 275DEG 20KT 3927 8202
HAIL...<.75IN
WIND...60MPH
$$
082 follow-up statements
368
WWUS51 KRLX 152246
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT FRI JUL 15 2016
OHC009-167-152315-
/O.CON.KRLX.SV.W.0149.000000T0000Z-160715T2315Z/
WASHINGTON OH-ATHENS OH-
646 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...
AT 645 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COOLVILLE...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COOLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3918 8176 3918 8186 3923 8202 3929 8201
3934 8174
TIME...MOT...LOC 2245Z 275DEG 20KT 3926 8185
HAIL...<.75IN
WIND...60MPH
$$
08046
WWUS51 KRLX 152306
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT FRI JUL 15 2016
OHC009-167-152315-
/O.EXP.KRLX.SV.W.0149.000000T0000Z-160715T2315Z/
WASHINGTON OH-ATHENS OH-
706 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN ATHENS COUNTIES WILL EXPIRE AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3918 8176 3918 8186 3923 8202 3929 8201
3934 8174
TIME...MOT...LOC 2300Z 275DEG 20KT 3926 8185
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 15, 3:00 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Charleston WV 300 PM EDT FRI JUL 15 2016 .SYNOPSIS... Weakening cold front tonight into Saturday. High pressure Saturday night into Sunday night. Trough aloft/cold front Tuesday. && .NEAR TERM /THROUGH SATURDAY/... Latest satellite imagery and surface observations indicates that the stratus is slowly lifting and dissipating. In addition...radar mosaic indicates some light showers/sprinkles continue across the mountain counties...while a few showers have begun to develop across Ohio...just west of our forecast area. The showers to our west were developing along a weak cold front which is pushing east. There is quite a gradient in low-level moisture along this boundary as well. Dewpoint temperatures were generally near 70 across southeast Ohio...east of the boundary... with values quickly dropping off into the 60s and even 50s behind it. the front and associated showers/storms should push across the area through tonight. Expect the stratus will continue to dissipate today. However...stratus could reform again tonight. Cold front should be located near or just southeast of our mountain counties early Saturday...with drier and somewhat cooler air filtering in. However...combination of daytime heating and remaining low-level moisture could result in the development of showers and storms...mainly across the mountain counties. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Aside form lingering activity in the southern mountain areas Saturday night...the short term forecast brings another short lived drying period for the Middle Ohio Valley and Central Appalachians. Lose the bulk of the moisture above around 800mb during this time frame. Awaiting the arrival of the next cold front beyond Monday. Temperatures will slowly creep upwards as temperatures hover around the 20C mark each day...but the saturated ground will keep temperatures in the upper 80s for the lowlands. A bigger story may be the dewpoints Sunday which should not get higher than the lower 60s for the bulk of the CWA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Seeing an overall trend of drying out beyond the Cold front/trough axis aloft in the Monday night/Tuesday front end of the long term forecast period. Largely a dry forecast beyond with the amplification of the upper level ridge building over the Southern Plains. Expecting a heat wave over that part of the country that will eventually leak its way over into the Ohio Valley with 500mb heights in the 594dkm range...but this should be a slowly evolving scenario. No out of the ordinary heat in the forecast for our area as of yet. ECMWF hints at the ridge retrograding westward beyond day 7. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Status has been slow to lift and dissipate. However...expect vfr conditions should prevail by 20Z across the entire area. Isold showers and thunderstorms will develop again...particularly after 20Z...with brief mvfr/ifr conditions as a cold front approaches the region. After 03Z...widespread mvfr/isold ifr cigs and vsbys expected to develop again. After 13Z...conditions should improve with VFR conditions expected across most of the region. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Development of low ceilings and fog tonight uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY M H H H H H M H H H H H AFTER 18Z SATURDAY... IFR fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/26 NEAR TERM...JSH SHORT TERM...26 LONG TERM...26 AVIATION...JSH
Hazardous weather outlook, Jul 15, 4:26 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EDT FRI JUL 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 426 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 4:39 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 N REINERSVILLE 39.73N 81.65W
07/15/2016 E1.50 INCH MORGAN OH TRAINED SPOTTER
SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL
AND CRACKED WINDSHIELD JUST WEST OF THE NOBLE-MORGAN
COUNTY LINE ON ROUTE 78.
&&
EVENT NUMBER RLX1601258
MACLocal storm report, Jul 15, 4:42 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 3 N REINERSVILLE 39.73N 81.66W
07/15/2016 MORGAN OH TRAINED SPOTTER
TREES DOWN ON ROUTE 78 JUST WEST OF THE NOBLE-MORGAN
COUNTY LINE.
&&
EVENT NUMBER RLX1601259
MACSpecial weather statement, Jul 15, 4:49 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT FRI JUL 15 2016
OHZ066-067-152130-
MORGAN-PERRY-
449 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
MCCONNELSVILLE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCCONNELSVILLE...MALTA AND EAGLEPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3976 8183 3976 8180 3960 8181 3964 8210
3971 8211 3975 8186
TIME...MOT...LOC 2048Z 275DEG 17KT 3968 8201
08Special weather statement, Jul 15, 6:06 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT FRI JUL 15 2016
WVZ011-020-152300-
TYLER-DODDRIDGE-
606 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE AND
NORTHERN TYLER COUNTIES...
AT 606 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MIDDLEBOURNE... MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIDDLEBOURNE...PADEN CITY...LIMA AND CENTER POINT.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3946 8067 3947 8064 3944 8060 3945 8058
3943 8058 3943 8055 3942 8054 3940 8055
3936 8053 3949 8102 3959 8097 3961 8094
TIME...MOT...LOC 2206Z 277DEG 20KT 3952 8088
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:30 PM EDT | Special Weather Statement | RLX | Athens, Jackson, Meigs, Vinton | 45 min |
| Jul 15, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 23 min |
| Jul 15, 4:49 PM EDT | Special Weather Statement | RLX | Morgan | 41 min |
| Jul 15, 5:25 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 65 min |
| Jul 15, 6:43 PM EDT | Special Weather Statement | RLX | Washington | 62 min |
| Jul 15, 6:50 PM EDT | Special Weather Statement | RLX | Meigs | 55 min |
| Jul 15, 6:56 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 64 min |
| Jul 15, 6:59 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.